Increased risk for AMI following hip- and knee-replacement surgery
MedWire News: Elderly patients are at a significantly increased risk for acute myocardial infarction (AMI) in the 2 weeks following total hip- or knee-replacement surgery, research shows.
The risk for AMI declined after the first 2 weeks in patients undergoing total knee-replacement surgery, but remained significantly elevated for 6 weeks in patients who had hip-replacement surgery.
"The association was strongest in patients 80 years or older, whereas we could not detect a significantly increased risk in patients younger than 60 years," report Arief Lalmohamed (Utrecht University, the Netherlands) and colleagues in the Archives of Internal Medicine.
Previous studies have shown that cardiac risk is elevated in the perioperative period.
In the setting of hip- and knee-replacement surgery, epidemiologic studies have reported 90-day AMI rates as high as 1.8%. Most of these adverse events occur in the first week.
Using data from the Danish national registries, the current study included 95,227 individuals who underwent total hip- or knee-replacement surgery between 1998 and 2007.
The 2-week risk for AMI was 25 times greater in patients who had undergone hip-replacement surgery than in healthy controls (hazard ratio [HR]=25.5).
The risk for AMI in the 2 weeks following knee-replacement surgery was even higher; it was at more than 30 times greater in knee replacement patients than in age- and gender-matched controls (HR=30.9).
In weeks 2-6, the increased risk for AMI in patients undergoing knee-replacement surgery was no longer statistically significant. However, patients undergoing total hip-replacement surgery still had a fivefold greater risk for AMI compared with control patients (HR=5.05).
In addition, a previous AMI was associated with a twofold higher risk for a new AMI in the 6 weeks following surgery.
In an editorial accompanying the study, Arthur Wallace (University of California, San Francisco, USA) said that physicians must work to actively reduce cardiac risks in the perioperative period.
He notes that there is a high risk for discontinuation of drugs such as beta-blockers, statins, and aspirin, despite evidence supporting their continued use during the perioperative period.
After recognizing the potential for cardiac morbidity and mortality, physicians should "appropriately use the armamentarium of medical therapies we now have to reduce cardiac risk, prevent perioperative MIs, and prevent cardiac death," writes Wallace.
MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012
By MedWire Reporters